Exogenous Cushing’s Syndrome with Subsequent Secondary Adrenal Insufficiency in Patients with Long Term Steroid Usage

Authors

  • Cynthia Ayu Permatasari1 , Ferdy Royland Marpaung2

DOI:

https://doi.org/10.37506/mlu.v21i1.2401

Keywords:

Cushing’s syndrome, glucocorticoid, withdrawal, adrenal insufficiency

Abstract

Exogenous Cushing’s syndrome is a collection of symptoms and clinical signs due to elevated levels
of glucocorticoids (cortisol) in the blood because of prolonged consumption of glucocorticoid drugs.
Glucocorticoids were introduced in the 1950s and have been used for anti-inflammatory treatment. Withdrawal
of glucocorticoids can lead to complications of secondary adrenal insufficiency caused by suppression of
the Hypothalamic-Pituitary-Adrenal (HPA) axis. Male, 28 years old, with weakness in both hands and feet
throughout 3 days before admission to hospital. Other complaints include nausea (+), vomiting (+), diarrhea
(-). He had been taking dexamethasone daily in the past 3 years until one month ago when he suddenly
stopped. Physical examination revealed moon facies (+), striae (+) in the abdomen, and motor strength of 2
in all four extremities. Laboratory: K 2.0 mmol/L, Mg 0.8 mg/dL, GDA 64 mg/dL, Total cholesterol 240 mg/
dL, cortisol 18.67 ng/mL, ACTH 2.1 pg/mL. The patient was diagnosed with exogenous Cushing’s syndrome
based on a history of long-term use of dexamethasone. Physical examination revealed moon face, buffalo
hump, purplish striae, and hypertension. The patient stopped dexamethasone consumption suddenly and is
consequently experiencing secondary adrenal insufficiency at the present time. As evidenced by laboratory
values, there was a decrease in serum cortisol (18.67 ng/mL), as well as a decrease in serum ACTH (2.1 pg/
mL). Based on the history of dexamethasone use, physical examination, and laboratory results, this patient
had exogenous Cushing’s syndrome. Sudden discontinuation of dexamethasone results in withdrawal
symptoms in the form of secondary adrenal insufficiency as indicated by low cortisol and ACTH values.

Author Biography

Cynthia Ayu Permatasari1 , Ferdy Royland Marpaung2

1Resident, Clinical Pathology Specialty Medicine Program, Faculty of Medicine, Airlangga University-RSUD
Dr. Soetomo, Surabaya, Indonesia, 2
Lecturer, Clinical Pathology Department, Faculty of Medicine, Airlangga
University-RSUD Dr. Soetomo, Surabaya, Indonesia

Published

2021-01-09

How to Cite

Cynthia Ayu Permatasari1 , Ferdy Royland Marpaung2. (2021). Exogenous Cushing’s Syndrome with Subsequent Secondary Adrenal Insufficiency in Patients with Long Term Steroid Usage. Medico Legal Update, 21(1), 738-743. https://doi.org/10.37506/mlu.v21i1.2401